Tennessee, 2013

Hail and Damaging Winds in Tennessee, June 20, 2013

June 20, 2013 · NWS OHX · 9 events in 5 counties and zones

Scattered showers and thunderstorms formed across Middle Tennessee during the afternoon and evening hours on June 20. Several reports of damaging winds and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms formed across Middle Tennessee during the afternoon and evening hours on June 20. Several reports of damaging winds and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 20, 11:28 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 11:28 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1228 PM CDT THU JUN 20 2013

.UPDATE...FOR 18Z AVIATION.

&&

.AVIATION...

UPPER TROUGH FROM IOWA SOUTHEAST THROUGH MIDDLE TN WILL SLOWLY
MOVE EASTWARD THROUGH THIS TAF PERIOD...PRODUCING ISOLATED TO
SCATTERED SHRA/TSRA FROM NOW THROUGH ROUGHLY 02Z TONIGHT. KEPT A
VCSH/VCTS MENTION IN THE TERMINALS...WITH A TEMPO AT CSV FOR
ONGOING NEARBY CONVECTION. WILL MONITOR TRENDS TO SEE IF
AMENDMENTS ARE NEEDED TO ADD TEMPOS/PREVAILING SHRA/TSRA IN
ELSEWHERE. OTHERWISE...ACTIVITY SHOULD DISSIPATE WITH SUNDOWN AND
MOSTLY CLEAR SKIES AND LIGHT/CALM WINDS ARE EXPECTED OVERNIGHT.
WITH MORE MOISTURE AROUND...CSV AND MAYBE CKV COULD SEE LIGHT FOG
SO INCLUDED A IFR/MVFR VSBY MENTION TOWARD DAWN IN EACH OF THOSE
TWO TAF SITES...RESPECTIVELY.

RELATIVE REPEAT FORECAST FOR FRIDAY AS WELL...WITH SRLY WINDS AND
CU FORMING TOWARD THE END OF THIS TAF PERIOD. FRIDAY CONVECTION
AT ANY TERMINALS CAN BE INTRODUCED AT LATER TAF ISSUANCES SINCE
MOST OF THE ACTIVITY WOULD AGAIN BE DURING THE PEAK HEATING HOURS
AND BEYOND 18Z.

&&

.PREV DISCUSSION... /ISSUED 1044 AM CDT THU JUN 20 2013/

UPDATE...
WEAK UPPER TROUGH ACROSS THE REGION WILL BRING DOWN A
SHORTWAVE LATER TODAY...ELEVATING STABILITY PARAMETERS
AND MOISTURE SLIGHTLY. FEW SHOWERS ALREADY POPPING ON
THE PLATEAU AND CURRENT MODELS SUGGESTING CONVECTION
WILL BE LITTLE MORE NUMEROUS THAN CURRENT FORECAST RUNNING
WITH. PLAN TO UP POPS A BIT AND MAKE VERY SMALL TEMP
TWEAKS FOR THE AFTERNOON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Jun 20, 4:02 AM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT THU JUN 20 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 20, 12:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT THU JUN 20 2013

TNZ007-008-201900-
ROBERTSON-SUMNER-
124 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CROSS PLAINS...MOVING EAST AT 5 MPH.

SOME LOCATIONS IN THE PATH INCLUDE WHITE HOUSE...ORLINDA...CROSS
PLAINS...COTTONTOWN...PORTLAND AND MITCHELLVILLE.

SMALL HAIL AND OUTFLOW WINDS GUSTING FROM 30 TO 40 MPH ARE EXPECTED
WITH THIS STORM.

LAT...LON 3665 8657 3664 8657 3665 8655 3665 8624
      3639 8627 3641 8670 3665 8668

TB12

The radar

The Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
June 20, 12:30 PM CST
Where
Sumner County, 0.47 mi NE of Walnut Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.484, -86.613

Three shallow rotted trees were blown down across Highway 76 northeast of White House.

Thunderstorm Wind, Sumner

When
June 20, 12:52 PM CST
Where
Sumner County, 0.73 mi N of South Tunnel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.490, -86.471

Several trees and power lines were blown down about 4 miles northeast of Cottontown.

Thunderstorm Wind, Davidson

When
June 20, 1:37 PM CST
Where
Davidson County, 1.04 mi N of Paragon Mill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.095, -86.701

One tree was blown down.

Hail, Putnam

When
June 20, 3:19 PM CST
Where
Putnam County, Cookeville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Nickel size hail was reported in Cookeville.

Hail, Rutherford

When
June 20, 3:27 PM CST
Where
Rutherford County, Christiana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.720, -86.400

Pea to nickel size hail was reported in Christiana.

Thunderstorm Wind, Putnam

When
June 20, 3:30 PM CST
Where
Putnam County, 2.13 mi WNW of Cookeville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.209, -85.517

A few trees were blown down on McGregor Lane north of Cookeville. Reported via Facebook.

Thunderstorm Wind, Putnam

When
June 20, 4:20 PM CST
Where
Putnam County, 0.35 mi ENE of Ditty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.101, -85.574

A tree was blown down on Burgess Falls Road.

Thunderstorm Wind, Putnam

When
June 20, 4:30 PM CST
Where
Putnam County, 0.57 mi SW of Boma
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.124, -85.688

A tree was blown down on Old Baxter Road.

Thunderstorm Wind, Cheatham

When
June 20, 6:00 PM CST
Where
Cheatham County, 1.38 mi WSW of Bearwallow
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.295, -87.004

The metal roof of an old brick building attached to Oranges Market Gas Station on Highway 249 at Bandy Road was lifted off and wrapped around a light pole. Multiple trees were blown down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460986, 460987, 460988, 460989, 460990, 460991, 460992, 460994, 460993.